Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Grand Forks, ND

June 26, 2008Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 2008, 7:54 PM CDT for Steele County, North Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 7:54 PM CDT (00:54 UTC)
Expired
Jun 26, 2008, 9:00 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:12 PM CDTHAIL 17 N Luverne, NDSEVERAL SECTIONS OF CROP LAND RECEIVED DAMAGE IN NORTHERN RIVERSIDE TOWNSHIP.
Jun 26, 8:12 PM CDTHAIL 17 N Luverne, ND
Jun 26, 8:27 PM CDTHAIL 18 S Finley, NDSTEELE CO SHERIFF REPORTS QUARTER SIZED HAIL HAS ACCUMULATED TO A DEPTH OF ONE FOOT.
Jun 26, 8:27 PM CDTHAIL 18 S Finley, NDSTEELE CO SHERIFF REPORTS QUARTER SIZED HAIL HAS ACCUMULATED TO A DEPTH OF ONE FOOT. SEVERAL SECTIONS OF CROP LAND RECEIVED DAMAGE IN NORTHERN MELROSE TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 6:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 270054
SVRFGF
NDC091-270200-
/O.NEW.KFGF.SV.W.0096.080627T0054Z-080627T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
754 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 7 MILES NORTH OF LUVERNE...OR 29 MILES NORTH OF
  VALLEY CITY...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLABON AT 820 PM CDT...
  HOPE AT 835 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4745 9750 4725 9750 4725 9795 4744 9797
TIME...MOT...LOC 0054Z 270DEG 12KT 4735 9792

$$

GODON
4 follow-up statements
000 
WWUS53 KFGF 270117
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
816 PM CDT THU JUN 26 2008

NDC091-270200-
/O.CON.KFGF.SV.W.0096.000000T0000Z-080627T0200Z/
STEELE ND-
816 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN STEELE COUNTY...

AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTHWEST OF BLABON...OR 31 MILES NORTH OF VALLEY
CITY...MOVING TO THE EAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOPE BY 835 PM CDT...

THIS STORM PRODUCED ONE INCH HAIL ABOUT 6.5 MILES NORTH OF LUVERNE
AT 810 PM CDT.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4745 9750 4725 9750 4725 9795 4744 9797
TIME...MOT...LOC 0116Z 270DEG 12KT 4735 9781

$$

GODON
000 
WWUS53 KFGF 270133
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
833 PM CDT THU JUN 26 2008

NDC091-270200-
/O.CON.KFGF.SV.W.0096.000000T0000Z-080627T0200Z/
STEELE ND-
833 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN STEELE COUNTY...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTH OF HOPE...OR 35 MILES NORTHEAST OF VALLEY
CITY...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN STEELE COUNTY AT 850 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4744 9786 4744 9774 4745 9773 4745 9750
      4743 9750 4742 9751 4739 9749 4729 9750
      4733 9786
TIME...MOT...LOC 0133Z 260DEG 14KT 4738 9769

$$

GODON
000 
WWUS53 KFGF 270147
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT THU JUN 26 2008

NDC091-270200-
/O.CON.KFGF.SV.W.0096.000000T0000Z-080627T0200Z/
STEELE ND-
847 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL STEELE COUNTY...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTHEAST OF HOPE...OR 35 MILES NORTHEAST OF
VALLEY CITY...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL STEELE COUNTY AT 900 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4744 9779 4744 9774 4745 9773 4745 9750
      4741 9751 4739 9749 4737 9749 4736 9750
      4732 9750 4733 9779
TIME...MOT...LOC 0147Z 264DEG 12KT 4737 9766

$$

GODON
000 
WWUS53 KFGF 270201
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 PM CDT THU JUN 26 2008

NDC091-270212-
/O.EXP.KFGF.SV.W.0096.000000T0000Z-080627T0200Z/
STEELE ND-
902 PM CDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEELE COUNTY HAS
EXPIRED...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES NORTHEAST OF HOPE...OR 36 MILES
NORTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 14 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 900 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4744 9779 4744 9774 4745 9773 4745 9750
      4741 9751 4739 9749 4737 9749 4736 9750
      4732 9750 4733 9779
TIME...MOT...LOC 0147Z 264DEG 12KT 4737 9766

$$

GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:28 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 26, 3:28 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT THU JUN 26 2008

.SHORT TERM...MAIN CHALLENGE WILL BE CONVECTIVE/SEVERE CHANCES
THIS EVENING/TONIGHT. 12 MODELS INITIALIZED WITH MINIMAL ERRORS
AND IN REASONABLE AGREEMENT. GFS PREFERRED BY HPC AND WILL UTILIZE
FOR DETAILS (SEE PMDHMD).

SHORTWAVE ACROSS W MONTANA (AND ASSOCIATED STORMS ACROSS W ND) WILL
CONTINUE TO PROPAGATE EAST THIS EVENING/TONIGHT. ASSOCIATED LIFT
WILL MOVE THROUGH THE FA FROM W TO E. DEEP LAYERED SHEAR OF
40-50KTS IS SUFFICIENT FOR SEVERE STORMS. WITH LIFT AND SUFFICIENT
SHEAR (MAINLY SPEED)...SEVERE POTENTIAL WILL DEPEND UPON
INSTABILITY. CURRENTLY(20Z)...STRONGEST INSTABILITY AXIS (MLCAPE
1000-1500J/KG) SET UP ACROSS CENTRAL/W ND AND SOUTHWARD. AS SYSTEM
APPROACHES...LOW LEVEL FLOW FROM THE SOUTH SHOULD INCREASE...AND
MODELS DO INDICATE LOW LEVEL MOISTURE TO INCREASE BY EVENING. SFC
ANALYSIS SHOWS A BOUNDARY SET UP FROM W ND TO JUST SOUTH OF FARGO.
WOULD THINK STORMS WOULD FOLLOW THIS BOUNDARY AND STRONGEST
INSTABILITY. THIS PLACES BEST SEVERE STORM POTENTIAL ACROSS THE
SW/S FA AS COMPLEX MOVES THROUGH. ACROSS NE ND...INSTABILITY
CURRENTLY WEAK...BUT CLOUD COVER IS DECREASING AND HEATING STILL
POSSIBLE. GIVEN CURRENT STORMS ACROSS E SASKATCHEWAN/W MANITOBA
ALONG WITH INCREASING LIFT SEVERE ALSO POSSIBLE HERE. SYNOPTIC
LIFT WILL MOVE E OF THE VALLEY AFT 06Z...AND SEVERE POTENTIAL
SHOULD BE LIMITED AFT 06Z GIVEN LACK OF STRONG LOW-LEVEL JET PLUS
EXPECTED CONVECTIVE COMPLEXES SOUTH OF THE FA COULD ROB MOISTURE.

WILL MENTION SEVERE POTENTIAL IN THE GRIDS ACROSS MUCH OF E
ND...AND INCREASE POPS TO LIKELY ACROSS THE S FA WHERE STORMS
SHOULD BE MOST WIDESPREAD.

FRI-SUN...UPPER LOW FROM NW CANADA WILL APPROACH THE REGION OF
FRIDAY...LOCATED OVER THE REGION BY SAT MORNING...AND OVER THE
GREAT LAKES BY LATE SUNDAY. THUNDERSTORMS POSSIBLE ON FRIDAY AHEAD
OF THIS FEATURE. SEVERE POSSIBLE GIVEN EXPECTED LOW LEVEL
MOISTURE. ON SAT...FA IN DEFORMATION ZONE...AND SHOWERS WILL BE
POSSIBLE. DID LOWER THUNDER CHANCES ON SAT GIVEN LACK OF
INSTABILITY. SUNDAY SHOULD BE DRY AS SFC RIDGE APPROACHES.

TEMPERATURES WILL BE BELOW NORMAL AS COLD CORE UPPER LOW
PROPAGATES THROUGH THE REGION...WITH SAT BEING THE COOLEST DAY.

.LONG TERM...FAIRLY GOOD AGREEMENT BETWEEN THE MODELS WITH THE
EASTWARD PROGRESSION OF THE 500 MB LOW INTO EASTERN CANADA SUNDAY
THROUGH WEDNESDAY....AS WELL AS RIDGING ACROSS THE WESTERN CONUS.
THIS SHOULD MEAN THE AREA WILL REMAIN DRY SUNDAY THROUGH MOST OF
TUESDAY. THE RETURN OF SOUTHERLY FLOW WILL PROVIDE MINIMAL CHANCES
FOR STORMS TUESDAY NIGHT THROUGH THURSDAY. THERE IS DISAGREEMENT
WITH THE DEVELOPMENT OF ANOTHER SURFACE LOW THAT COULD IMPROVE
CHANCES OF STORMS ACROSS THE AREA MID NEXT WEEK. THE ECMWF IS THE
ODD MODEL WITH A SURFACE LOW DEVELOPING ACROSS THE CENTRAL
PLAINS...KEEPING MOST PRECIP TO THE SOUTH. STUCK IN POPS FOR
STORMS THURSDAY BECAUSE THE GFS AND DGEX DEVELOP A GOOD LOW ACROSS
THE WESTERN DAKOTAS BY WEDNESDAY...WITH INCREASED CHANCES OF
STORMS OVER THE CWA THURSDAY.

&&

.AVIATION...VFR FOR MOST OF THE DAY...BUT THE DEVELOPING SURFACE
LOW OVER THE DAKOTAS WILL DROP CEILINGS ACROSS THE CWA THIS
EVENING. SHOWERS AND STORMS ARE LIKELY TO DEVELOP ACROSS THE AREA
BY LATE THIS EVENING AND INTO TONIGHT. STORMS ARE QUITE POSSIBLE
FOR DVL...GFK...FAR...AND TVF...BUT HELD OFF ANY STORMS FOR BJI.
SHOWERS MAY CARRY OVER THROUGH TOMORROW MORNING...AS WELL AS STORM
REDEVELOPMENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GROCHOCINSKI
Hazardous weather outlook, Jun 26, 7:03 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
703 PM CDT THU JUN 26 2008

MNZ004>006-009-016-017-022>024-027-028-030>032-040-NDZ006>008-
280015-
KITTSON-ROSEAU-LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-
CAVALIER-PEMBINA-
703 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM WESTERN NORTH DAKOTA AFTER 8 PM AND SHOULD EXIT THE
AREA EARLY FRIDAY MORNING. THE STRONGEST STORMS WILL OCCUR SOUTH
OF HIGHWAY 2. THE STORMS WILL MOST LIKELY PRODUCE DAMAGING WINDS
AND SOME LARGE HAIL.

MOIST UNSTABLE AIR WILL BE TRANSPORTED INTO WESTERN NORTH DAKOTA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST IN EASTERN NORTH
DAKOTA THIS EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY OVER
NORTHWEST AND WEST MINNESOTA AND ADJACENT PARTS OF NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING AND
MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>003-007-008-013>015-029-NDZ014>016-024-026>030-038-039-049-
052>054-280015-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-WILKIN-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
703 PM CDT THU JUN 26 2008

...SEVERE THUNDERSTORM WATCH 613 IN EFFECT UNTIL 2 AM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM WESTERN NORTH DAKOTA AFTER 8 PM AND SHOULD EXIT THE
AREA EARLY FRIDAY MORNING. THE STRONGEST STORMS WILL OCCUR SOUTH
OF HIGHWAY 2. THE STORMS WILL MOST LIKELY PRODUCE DAMAGING WINDS
AND SOME LARGE HAIL.

MOIST UNSTABLE AIR WILL BE TRANSPORTED INTO WESTERN NORTH DAKOTA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST IN EASTERN NORTH
DAKOTA THIS EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY OVER
NORTHWEST AND WEST MINNESOTA AND ADJACENT PARTS OF NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING AND
MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:19 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent41 min
Jun 27, 3:52 PM CDTSevere Thunderstorm WarningFGFSargent23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.